advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Winston-Salem, North Carolina,USA:

I am 12 years old, was recently diagnosed with type 1 diabetes, and I have not been taking insulin because my blood sugars are consistently low. I used to take 30 units of NPH with a sliding scale (if I was over 200 mg/dl [11.1 mmol/L] of Humalog at breakfast, a sliding scale of Humalog at lunch and supper, and 15 units of NPH at bedtime. Now I am taking no insulin, and my blood sugars are: morning -- about 111 mg/dl [6.2 mmol/L], lunch -- anywhere from 40-70 mg/dl [2.2-3.9 mmol/L], dinner -- 80-100 mg/dl [4.4-5.6 mmol/L], and bedtime -- 111 mg/dl [6.2 mmol/L]. I am concerned with my lunch because even though I eat 60 grams (or more) of carb at breakfast, I still can't seem to keep my lunch and dinner blood sugars up.

When I was first diagnosed, my first (and only) hemoglobin A1c was 12%. The first time my blood sugar was checked, it was 299 mg/dl [16.6 mmol/L] fasting, and I had the most ketones you can have. Then, I could never keep my sugars down, and now I can never keep them up! How long will this last? What can I do?

Answer:

You are asking very good questions, but my answers are too big to put into this small space. First of all, please contact your doctors about your blood sugars. Right now, your diabetes is in a very sensitive situation that is sometimes referred to as "the honeymoon." During the honeymoon phase, your own pancreas is making some better amounts of insulin and that is why your sugars have been lower lately, but you must still take some extra insulin or your ability to stay in the honeymoon will end suddenly, and it will be very hard to manage your diabetes. The longer the honeymoon lasts, the easier it will be for you to manage your diabetes and the fewer worries you will have about long term diabetes problems (like blindness and kidney problems). The presence of large ketones can be very, very serious and can lead to a terrible complication of diabetes called DKA [diabetic ketoacidosis] which can be deadly.

Please contact your diabetes doctors and ask for help with adjustments in your insulin. If you has not already seen a diabetes specialist who focuses on children (a pediatric endocrinologist), your parents should ask your regular doctor for a referral.

DS

DTQ-20020114194855
Original posting 28 Jan 2002
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.